Has anyone shared my experience? I was diagnosed with Large Vessel GCA in October 2017. I am on monthly Actemra infusions and now down to 2mg prednisone with no ill effects except that I have noticed my mood is quite low and dull. When I started on 100mg and as I reduced I felt positive and and energized (my energy is not affected now) and excited about life. Now I wake feeling gloomy and this doesn't go away, although I am able to function as usual, just not with my customary enjoyment. There in nothing in my circumstances to explain this. I would really appreciate peoples thoughts and own experiences. Thank you.
Prednisone tapering and mood: Has anyone shared my... - PMRGCAuk
You may want to ask for a Synacthen Test to see is your Adrenal function is sluggish, mine was. Prednisalone can mess with our moods though. There is also the element of having come through a serious systemic disease requiring 100 mgs of Pred initially, rather than feel happy that we’ve got through it, I think there can be a bucket full of negative emotions to work through, like resentment and anger. It does limit your life quite dramatically. You may wish to talk to a therapist, if it hangs around too long. Well done for getting to 2 mgs, it is quite a skill, but what happens if you raise it a little? These are relatively harmless doses.
How long have you been on 2 if you don’t mind me asking and how long has it been since were on 5 and did you feel better at 4 or 5? The reason I’m asking is somewhere around 5 is the same amount your body makes on it’s own and it takes a while as in months to get your adrenal glands functioning and happy and even with everything working as it should it can take longer still to feel markedly better. With every dosage adjustment I personally had to give it a good three weeks at the new dose to decide if I was doing well enough to stay there or go back up .5. Despite going incredibly slow some dosage changes were easier to transition to than others. Actemra helped me to cut way down as well. A Synacthen Test may very well shed some light for you. Many times adrenal glands really do not like jumping back into action. As Sheffield Jane mentioned, the lower doses are relatively harmless as your body makes or should be making more than what you’re taking now.
PMRpro addressed where I was going with my line of questioning. When you get down to 5 it really changes everything you may have thought about tapering before. Your body needs the time for your adrenals to produce enough hormones to replace the dose you were taking. It’s a miserable, tired and many times fluish feeling where just getting out of bed can be a hurculean feat. When you make your next dosage change down from 5, you’ll want to do it in baby steps meaning 4.5 not 4. I know there’s tons of info on here if you search for it but there’s honestly no better way than an extremely dead slow almost stop method of getting there. Many people may never get to zero and that’s not the goal necessarily. The goal is the smallest dose that provides enough relief so you can manage to carry on with your life.
I'd suspect it might simply be your body lagging behind on the adrenal front. Actemra allows you to reduce the pred for PMR/GCA but nothing replaces the pred you need until the adrenals produce the cortisol - and that takes time. Stick where you are for a month or two to catch up. One top PMR rheumy keeps his patients at 5mg for up to 9 months to let their body catch up.
Thank you PMRpro your expertise is always appreciated. I went back up to 5mg yesterday and already feel better. Plan to do as you suggest and stay there for a month and start over coming down in .5mgs. I had assumed that the Actemra would allow me to reduce much faster as my Rheumatologist suggested.
I remember being quiet depressed on and off before I came down with PMR. Once on Pred, (started on 20mgs) I was much happier and at times, euphoric. When I got down to 3 1/2, I noticed my mood slipping down too. I often wake with very negative feelings. I’m back to 5 now due to other complications but still sometimes have the blues. I’m putting it down to yet another factor of PMR - the gift that keeps on giving. 😏